Thunderstorm Wind, Torrance
- When
- September 12, 4:03 PM MST to 4:10 PM MST
- Where
- Torrance County, (Cqc)clines Corners
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.000, -105.660
Clines Corners.
An upper level jet stream moving over New Mexico interacted with remnant low level moisture across New Mexico to produce a scattered crop of afternoon showers and thunderstorms. As drier air mixed into the area several thunderstorms produced strong to locally severe outflow wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level jet stream moving over New Mexico interacted with remnant low level moisture across New Mexico to produce a scattered crop of afternoon showers and thunderstorms. As drier air mixed into the area several thunderstorms produced strong to locally severe outflow wind gusts. The area around Farmington saw peak winds near 55 mph as a large scale outflow boundary moved through the area. Clines Corners experienced a peak wind gust to 58 mph from a storm that raced across the area during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 12, 2:35 PM MST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 335 PM MDT MON SEP 12 2016 .SYNOPSIS... Showers and thunderstorms will generally favor areas along and west of the central mountain chain through the remainder of the evening, with only a few storms across the east. The rest of the week will be just the opposite, with the majority of storms across the east and just a few storms across the west. Some storms will have the potential to produce heavy rain across the east. Otherwise, temperatures will trend down Tuesday across the east behind a cold front, and should stay near or below normal area wide through the remainder of the week. && .DISCUSSION... Showers and thunderstorms started early this afternoon and are quickly shifting eastward in advance of a shortwave trough moving over the Four Corners region. Lowering dewpoints into the 30s and 40s with inverted-V forecast soundings suggest there is continued potential for strong outflow winds through the remainder of the evening, in addition to small hail, with the strongest storms. A back door front now poised over southeast CO will slide into northeast NM overnight and through the remainder of the eastern plains early Tuesday morning. A few shower or storms will be possible along the front as it slides southward overnight, but strong upslope flow behind the front on Tuesday afternoon should help ignite scattered to numerous thunderstorms along and just east of the central mountain chain. Storms should continue well into the overnight hours Tuesday night. The potential for heavy rain exists as PWATs increase back over 1 inch. Additionally, the remnant cold front, aided by outflow boundaries, should push through the gaps of the central mountain chain Tuesday night. Breezy east canyon winds are expected in the ABQ Metro below canyons. The front doesn't look like it will make it too far west, but could increase the chances for storms along the east slopes of the western mountains Wednesday aftn. Otherwise, the main area for storms will remain along and east of the central mountain chain as moisture continues to pool over the area with low level southeasterly flow. An upper level low will shift eastward north of the state on Thursday, which will usher in mid level dry air across western NM. This will continue to limit the amount of convection across the west, however, eastern NM will continue to have the potential to be active. Plenty of moisture remains in place and the nose of the upper level jet will moving into the area providing ample lift. Another back door front may slide into the plains on Friday, again, keeping the east active. The front may push through the gaps Friday night and early Saturday. Thereafter, forecast confidence decreases as model discrepancies increase. An upper level low pressure system looks to dive down the Great Basin and potentially close off in the vicinity of SoCal or southern AZ. GFS shows the system closing off and advecting quite a bit of moisture northward into NM over the weekend. Meanwhile, the ECMWF is less enthusiastic with the low and keeps more west-southwesterly flow in place over southern NM, which limits the amount of moisture that is advected northward. Additionally, the GFS cuts off the low and keeps it west of NM through Monday, whereas the ECMWF slowly moves it east across NM late in the weekend. Forecast is likely to change significantly beyond Friday as models come into better agreement. 34 && .FIRE WEATHER... Showers and storms with very gusty outflows and brief heavy rain are moving quickly east across the northern & western high terrain this afternoon. Activity is expected to focus over the west this evening then taper off through midnight. Meanwhile, another back door cold front will enter eastern NM and bring a north/northeast wind shift through Tuesday morning. This front will serve to focus storms along and east of the central mt chain Tuesday. Temperatures will trend 5 to 15F cooler across central & eastern NM behind the front and min humidity 20 to 30% higher than today. The back door front will be forced through gaps in the central mt chain Tuesday evening with help from convective outflows from the east. This will then help focus the main area of storms Wednesday along and east of the Cont Dvd. Thursday will be very similar to Wednesday with perhaps stronger southwest flow and faster storm motions. The focus for storms will remain over central & eastern NM while areas along the AZ border begin to dry out, especially around the Four Corners. Another back door cold front will enter the eastern plains late Friday and focus storms mainly from the Sangres into the high plains. Temps will trend cooler once again with much higher min humidity. Meanwhile, a brief yet substantial drying trend is shown west of the Cont Dvd with lots of min humidities in the teens by late Friday afternoon. Models advertise another burst of gap winds in the RGV with help from convective outflows from the east. This would set the stage once again for storms farther west on Saturday. Extended models remain inconsistent regarding a potential upper low taking shape over the Great Basin and deeper moisture surging west past the AZ border. Guyer && .AVIATION... 18Z TAF CYCLE Broken line of -shra/tsra crossing the AZ/NM border will advance east thru today. Stronger tsra will produce gusty outflow winds near 45 kt, frequent lightning, small hail, and brief heavy rain. Activity will expand to the central high terrain and eventually fill into the RGV aft 22Z. -Shra will linger into the evening along the central mts ahead of an approaching cold front tonight. This front will shift S/SW thru the eastern plains aft 04Z and potentially kick off some -shra/tsra overnight. Guyer && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 54 80 54 80 / 20 20 30 20 Dulce........................... 41 75 44 74 / 50 20 50 40 Cuba............................ 45 72 46 72 / 40 20 30 40 Gallup.......................... 46 77 46 78 / 20 20 20 20 El Morro........................ 43 74 44 74 / 40 20 20 20 Grants.......................... 45 76 46 77 / 30 20 20 20 Quemado......................... 49 76 50 76 / 40 20 10 30 Glenwood........................ 58 80 59 81 / 20 20 10 20 Chama........................... 42 69 43 69 / 50 30 50 50 Los Alamos...................... 52 72 52 72 / 40 30 40 40 Pecos........................... 50 73 50 72 / 30 50 70 50 Cerro/Questa.................... 47 71 48 71 / 30 40 50 40 Red River....................... 43 63 43 62 / 40 50 60 50 Angel Fire...................... 38 66 39 67 / 30 60 70 60 Taos............................ 45 74 47 73 / 40 30 50 30 Mora............................ 49 68 49 66 / 40 50 70 50 Espanola........................ 53 79 55 77 / 30 20 30 30 Santa Fe........................ 51 74 53 73 / 30 30 50 40 Santa Fe Airport................ 50 78 52 76 / 30 20 40 30 Albuquerque Foothills........... 55 79 57 79 / 30 30 30 30 Albuquerque Heights............. 58 81 60 81 / 30 20 20 20 Albuquerque Valley.............. 56 83 58 83 / 30 20 20 20 Albuquerque West Mesa........... 55 82 56 82 / 30 20 30 30 Los Lunas....................... 55 84 57 84 / 30 20 20 20 Rio Rancho...................... 56 82 57 82 / 30 20 30 30 Socorro......................... 60 85 60 85 / 30 20 10 20 Sandia Park/Cedar Crest......... 51 75 52 75 / 40 30 40 40 Tijeras......................... 53 78 55 78 / 40 30 40 30 Moriarty/Estancia............... 49 76 50 75 / 30 40 40 30 Clines Corners.................. 51 73 50 72 / 30 50 50 40 Gran Quivira.................... 52 77 53 75 / 30 30 30 30 Carrizozo....................... 57 81 57 80 / 20 20 20 30 Ruidoso......................... 53 74 53 73 / 30 30 30 40 Capulin......................... 49 69 50 68 / 30 60 40 30 Raton........................... 49 73 50 74 / 30 60 50 40 Springer........................ 50 75 52 73 / 30 50 50 40 Las Vegas....................... 48 73 49 71 / 20 50 60 50 Clayton......................... 52 72 54 75 / 20 40 50 40 Roy............................. 52 74 53 73 / 20 50 60 40 Conchas......................... 60 80 60 79 / 20 40 60 40 Santa Rosa...................... 58 81 59 79 / 20 40 60 50 Tucumcari....................... 60 81 60 82 / 20 40 60 50 Clovis.......................... 60 80 59 79 / 20 40 60 50 Portales........................ 61 81 60 80 / 20 40 60 50 Fort Sumner..................... 61 83 61 82 / 20 30 60 50 Roswell......................... 62 87 62 84 / 20 20 30 40 Picacho......................... 58 80 57 78 / 20 30 30 40 Elk............................. 55 76 53 73 / 30 30 30 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 415 AM MDT MON SEP 12 2016 NMZ501>540-131200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY- SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY- ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 415 AM MDT MON SEP 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING WHICH COULD LEAD TO FLOODING...AS WELL AS SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLOODING TUESDAY NIGHT THROUGH WEDNESDAY NIGHT ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ADVERSE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 144 PM MDT MON SEP 12 2016 NMZ508-122015- SOUTHWEST MOUNTAINS- 144 PM MDT MON SEP 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CATRON COUNTY UNTIL 215 PM MDT... AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF QUEMADO LAKE...OR 37 MILES NORTH OF RESERVE...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... QUEMADO LAKE...QUEMADO AND OMEGA. && LAT...LON 3414 10864 3431 10867 3441 10824 3411 10821 TIME...MOT...LOC 1944Z 266DEG 16KT 3423 10858 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 214 PM MDT MON SEP 12 2016 NMZ508-509-122045- SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY- 214 PM MDT MON SEP 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL 245 PM MDT... AT 214 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRUZVILLE...OR 10 MILES NORTHEAST OF RESERVE...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRUZVILLE...APACHE CREEK AND ARAGON. && LAT...LON 3372 10871 3390 10880 3405 10853 3380 10840 TIME...MOT...LOC 2014Z 245DEG 12KT 3385 10868 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 241 PM MDT MON SEP 12 2016 NMZ508-122115- SOUTHWEST MOUNTAINS- 241 PM MDT MON SEP 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY UNTIL 315 PM MDT... AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF ARAGON...OR 25 MILES NORTHEAST OF RESERVE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OLD HORSE SPRINGS. && LAT...LON 3384 10847 3401 10856 3422 10815 3397 10801 TIME...MOT...LOC 2040Z 244DEG 27KT 3396 10844 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 316 PM MDT MON SEP 12 2016 NMZ505-506-122145- WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- 316 PM MDT MON SEP 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIBOLA COUNTY UNTIL 345 PM MDT... AT 316 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF FENCE LAKE...OR 28 MILES SOUTH OF ZUNI PUEBLO...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FENCE LAKE. FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3453 10880 3466 10896 3495 10868 3476 10845 TIME...MOT...LOC 2116Z 224DEG 23KT 3466 10882 44
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
343 PM MDT MON SEP 12 2016
NMZ508-122215-
SOUTHWEST MOUNTAINS-
343 PM MDT MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY UNTIL 415
PM MDT...
AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
APACHE CREEK...OR 11 MILES NORTHEAST OF RESERVE...MOVING NORTHEAST AT
15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
APACHE CREEK AND ARAGON.
&&
LAT...LON 3405 10848 3382 10833 3371 10866 3375 10868
3378 10867 3379 10868 3382 10864 3383 10866
3380 10869 3380 10871 3387 10876
TIME...MOT...LOC 2143Z 240DEG 14KT 3384 10863
44PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT MON SEP 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM HIGH SUST WINDS 2 W FARMINGTON 36.75N 108.22W
09/12/2016 M40 MPH SAN JUAN NM ASOS
KFMN ASOS.
&&
EVENT NUMBER ABQ1601384
CMLThe Albuquerque radar (KABX), 107 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Clines Corners.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649335.